Forum

not ms but wierd dreams

ok, i dont know whats causing it but i have some mental health conditions and for the last few weeks ive been having dreams about me throwing myself out a window, taking tablets and other ways to do something stupid, the problem is i really dont want to be doing anything stupid, ive finally started to accept everything thats happening to me and im working a way round things to help me, the dr put me on duloxetine as a antideppressant but its also a pain killer, i dont know if this is causing these dreams or not, they are so vivid tho that i remember everything i dreamt about and i have to check myself to make sure i havent done anything and it was just a dream, ive tried meditating, reading, listening to music, watching tv till i fall asleep but nothing seems to work, i always end up dreaming this stupid stuff. any ideas? as i said i really dont want to be doing anything stupid nor do i think about such stuff while im awake

Hi there,

I have had extremely lucid and disturbing dreams on some types of AD before. With me, they were not about self-harm, but virtually any other kind of harm you can think of: horrific murders, terrorist attacks, plane and train crashes - you name it!

When I first complained about it, it was all blamed on the underlying anxiety & depression for which I was prescribed the tablets in the first place, and NOT on the tablets themselves.

Yet I am no stranger to anxiety and depression (probably since childhood), yet NEVER had I had dreams as graphic and scary as these. It got to the point I was afraid of falling asleep, because of whatever new carnage might await me.

The drug I was on (which nothing would induce me ever to touch again!) was Venlafaxine. I think it is in the same broad class (SNRIs) as duloxetine, so they might share some of the same side effects.

When I quit - which was hard, as I experienced severe withdrawal if I was even one hour late for a tablet - the horrific dreams ceased almost immediately. So I’m confident they never were a symptom of my underlying anxiety, but entirely drug-induced.

I would certainly at least consider it might be something to do with your meds, and think about whether to push for a switch.

Severe nightmares ARE reported as a possible side-effect of SNRIs, but supposedly rare. I must have been just lucky. I’d seriously rather take a known poison than ever go back on Venlafaxine (aka Effexor).

Tina

x

Hi Anon Since I was discharged from hospital on 17th November with a likely diagnosis I have been plagued with intense, violent and generally quite shocking dreams. They are so vivid that I can remember them in detail for weeks. Some are as harmless as being chased around town by a dinosaur - scary at the time but I have a giggle in the morning, but others really leave me concerned. I mentioned this yesterday to my physcic expecting some deep and meaningful explanation, but she kept it quite simple. My mind has been through a lot lately and though I may be feeling better and more in control, subconsciously I’m still working through it. I’m generally a facts and figures person (despite seeing a physcic!) but I think she is probably right and I just need to ride it out I hope your dreams leave you in peace soon :slight_smile:

Hi, you can do without awful dreams adding to your problems, eh? Have you read the leaflet which came with the tablets? If it mentions sleep poroblems, then see your GP and maybe you`ll be given something else to try.

luv Pollx

What a horrible way to start the day, it must be very tiring for you too. Quite a few of the medications I’ve taken cause me to have very vivid dreams but luckily for me they aren’t nightmares.

See your GP, they may be able to help.

Jen x